Thunderstorm Wind, Washington
- When
- August 8, 4:20 PM CST
- Where
- Washington County, 6 mi N of Hanover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -96.883
4 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SUN AUG 8 2004 .DISCUSSION... TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN FORECAST CHALLENGES. THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS. AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE CENTRAL COUNTIES OF THE FA AFTER 3Z. ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE 5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT. HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON THE SPEED OF THE SURFACE FRONT. THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY. EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH 70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER 40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL STABLE AIRMASS IN PLACE. && .TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SUN AUG 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON TUESDAY AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 149 PM CDT SUN AUG 8 2004 KSZ008>011-020>023-034>038-090045- CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY...MANHATTAN AND MARYSVILLE 149 PM CDT SUN AUG 8 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 720 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE
The Topeka radar (KTWX), 121 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417283, 5417284, 5417285, 5417286, 5417287, 5417288, 5417289.